Pennsylvania, 2012

Hail and Damaging Wind in Pennsylvania, July 31, 2012

July 31, 2012 · NWS PBZ · 4 events in 1 county or zone

A slow moving area of low pressure produced scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving area of low pressure produced scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 31, 1:03 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 31, 1:03 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
203 PM EDT TUE JUL 31 2012

.SYNOPSIS...
INCREASING HUMIDITY AND A SLOW SOUTHEASTBOUND LOW PRESSURE SYSTEM
WILL FUEL SCATTERED SHOWERS AND THUNDERSTORMS INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
PER RECENT SURFACE AND RADAR DATA, HAVE ACCELERATED INCREASE COVERAGE
OF THUNDERSTORMS ACROSS THE APPALACHIAN MOUNTAINS, AND HAVE ALSO
ADDED MENTION OF GUSTY WIND, HAIL, FREQUENT LIGHTNING, AND HEAVY
RAIN.

ELSEWHERE, HAVE SLOWED INCREASE IN COVERAGE OF THUNDERSTORMS,
ALTHOUGH MAINTAINED MENTION OF LIKELY THUNDERSTORMS THIS EVENING
AREA WIDE. RECENT SATELLITE DATA SHOWS ALTOCUMULUS, ASSOCIATED WITH
LIFT FROM LOW PRESSURE TROUGH CONTINUING TO MOVE SLOWLY
SOUTHEASTWARD ACROSS LAKE ERIE AND THE STATE OF OHIO. THIS SHOULD
BE FOCUS OF THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AS SHOWN
BY 00Z WRF-NMM AND RECENT HRRR MODEL OUTPUT.

SPC CONTINUES TO PROJECT RESTRICTED POTENTIAL OF SEVERE
DEVELOPMENT, MORE SO FROM WIND THAN HAIL.

REGARDING HEAVY RAINFALL POTENTIAL, PRECIPITABLE WATER IS NOW UP
TO 1.4 INCHES. RECENT FLASH FLOOD GUIDANCE SUGGESTS 2 INCHES OF
RAIN IN LESS THAN 3 HOURS NEEDED FOR FLOODING PROBLEMS TO DEVELOP.

EXPECT THUNDERSTORM CHANCES TO DECREASE OVERNIGHT DUE TO THE
EVENTUAL OVERNIGHT PASSAGE OF THE LOW PRESSURE TROUGH AND THE
STABILIZING EFFECTS OF NIGHTTIME SURFACE LAYER COOLING.

MADE MINIMAL TEMPERATURE ADJUSTMENTS BASED ON RECENT GFS LAMP AND
MOS OUTPUT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
HAVE MAINTAINED A CHANCE OF THUNDERSTORMS DAYTIME WEDNESDAY, MORE
SO DUE TO LATENT INSTABILITY ASSOCIATED WITH THE LINGERING HUMID
SURFACE LAYER CONDITIONS.

HIGH PRESSURE SUBSIDENCE SHOULD PROVIDE MORE STABILIZATION
THURSDAY AND FRIDAY, AND THUS DRY CONDITIONS, DESPITE SURFACE DEW
POINTS SHOWING SLIGHTLY MORE HUMID THAN NORMAL CONDITIONS.

FORECASTED WARMER AFTERNOON HIGHS THURSDAY AND FRIDAY THAN
WEDNESDAY. IN FACT, GFS AND ECMWF MOS SHOW HIGHS OF 90 CAN OCCUR
ACROSS LOWER ELEVATIONS, PARTICULARLY FRIDAY.

EARLY MORNING LOWS WILL BE SLIGHTLY WARMER THAN NORMAL.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
SLIGHTLY UNSETTLED PATTERN FOR THE LONG TERM PORTION OF THE
FORECAST. TRENDED AWAY FROM THE ECMWF...WHICH SEEMED TO HANG A
FRONT OVER THE REGION MUCH LONGER THAN OTHER DETERMINISTIC/ENSEMBLE
MODELS. BEST CHANCE FOR RAIN APPEARS TO BE SUNDAY INTO SUNDAY
NIGHT...WITH SOME TIMING CONSENSUS FOR FRONT FROM GFS/CMC/GEFS.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL BEFORE THE FRONTAL
PASSAGE...RETURNING TO NORMAL BY SUNDAY AND MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
HAVE INCLUDED A TEMPO GROUP FOR MAINLY MVFR RESTRICTIONS IN
THUNDERSTORMS STARTING AROUND 19Z IN THE NORTH AND 23Z IN THE
SOUTH AS RECENT MODEL OUTPUT CONTINUES TO SHOW A BAND OF
THUNDERSTORMS MOVING SOUTHEASTWARD THROUGH THE UPPER OHIO VALLEY.

HAVE INCLUDED MENTION OF A SECOND ROUND OF MAINLY MVFR RESTRICTIONS
DUE TO LATE NIGHT FOG.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...
SCATTERED SHOWERS/STORMS WITH POSSIBLE RESTRICTIONS CAN OCCUR
WEDNESDAY. THEN EXPECT VFR AND GENERALLY DRY CONDITIONS FOR
THURSDAY AND FRIDAY. RESTRICTIONS WILL BE POSSIBLE AGAIN IN
SCATTERED SHOWERS/STORMS SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 31, 2:24 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 AM EDT TUE JUL 31 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-010730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
324 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 31, 1:16 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT TUE JUL 31 2012

PAZ016-023-311845-
INDIANA PA-JEFFERSON PA-
216 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN INDIANA AND
SOUTHEASTERN JEFFERSON COUNTIES...

AT 212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
GLEN CAMPBELL...MOVING NORTH AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  CHERRY TREE...        GLEN CAMPBELL...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4073 7889 4107 7883 4106 7880 4072 7880
Special weather statement, Jul 31, 1:21 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT TUE JUL 31 2012

MDZ001-311900-
GARRETT MD-
221 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT GARRETT COUNTY...

AT 216 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
KEMPTON...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  KEMPTON...            REDHOUSE...           GORMAN...
  OAKLAND...            MOUNTAIN LAKE PARK...
  SWALLOW FALLS STATE PARK...                 MCHENRY...
  MCCOMAS BEACH...      DEEP CREEK LAKE STATE PARK...
  BIG RUN STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3943 7948 3963 7936 3952 7908 3936 7922
      3935 7925 3934 7925 3930 7928 3930 7933
      3923 7942 3922 7943 3920 7948
Special weather statement, Jul 31, 1:30 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT TUE JUL 31 2012

PAZ014-021-022-073-311900-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-WESTMORELAND PA-
230 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEGHENY...
NORTHWESTERN WESTMORELAND...SOUTHEASTERN BUTLER AND SOUTHWESTERN
ARMSTRONG COUNTIES...

AT 229 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PLUM...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  PLUM...               PENN HILLS...         MURRYSVILLE...
  FOX CHAPEL...         SPRINGDALE...         NEW KENSINGTON...
  NATRONA HEIGHTS...    VANDERGRIFT...        LEECHBURG...
  FREEPORT...           APOLLO...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-376 BETWEEN MILE MARKERS 81 AND 84.
I-76 BETWEEN MILE MARKERS 45 AND 59.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4075 7969 4062 7946 4039 7973 4050 7992
Special weather statement, Jul 31, 1:38 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT TUE JUL 31 2012

PAZ023-074-311930-
INDIANA PA-WESTMORELAND RIDGES PA-
238 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN INDIANA AND
SOUTHEASTERN WESTMORELAND COUNTIES...

AT 233 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHEAST OF LIGONIER TO 5 MILES SOUTH OF LIGONIER...MOVING NORTHEAST
AT 15 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  LIGONIER...           LAUREL MOUNTAIN STATE PARK...
  NEW FLORENCE...       ARMAGH...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-76 BETWEEN MILE MARKERS 93 AND 100.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4036 7899 4011 7918 4011 7920 4008 7926
      4008 7936 4033 7925 4072 7885 4071 7881
Special weather statement, Jul 31, 1:55 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT TUE JUL 31 2012

PAZ076-311930-
FAYETTE RIDGES PA-
255 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAYETTE COUNTY...

AT 251 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
FARMINGTON...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  FARMINGTON...         CHALKHILL...          OHIOPYLE...
  SEVEN SPRINGS...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3993 7937 3986 7941 3982 7936 3980 7936
      3972 7949 3972 7957 3982 7969 4008 7938
      4006 7935 4004 7934 4004 7932 4003 7930
Local storm report, Jul 31, 1:59 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             FARMINGTON              39.81N  79.57W
07/31/2012  E1.00 INCH       FAYETTE            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1200920

XX

The radar

The Pittsburgh radar (KPBZ), 97 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fayette

When
July 31, 1:59 PM EST
Where
Fayette County, 0.87 mi NE of Farmington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -79.570

Hail, Fayette

When
July 31, 2:07 PM EST
Where
Fayette County, 0.87 mi NE of Farmington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -79.570

Hail, Fayette

When
July 31, 2:08 PM EST
Where
Fayette County, 2.33 mi SSW of Ohiopyle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -79.520

Thunderstorm Wind, Fayette

When
July 31, 2:15 PM EST
Where
Fayette County, 0.87 mi NE of Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.810, -79.570

A trained spotter reported several trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402178, 402179, 402180, 402181.